Chemotherapy, Nausea and Vomiting
Chemotherapy helps keep your cancer in check, but it also has some unpleasant side effects. Nausea and vomiting are very common during chemotherapy, sometimes occurring immediately within an hour or two, and sometimes after 48-72 hours. This side effect is so common that it has its own name: Chemotherapy induced nausea and vomiting (CINV). Not all chemo drugs cause CINV, and they are actually stratified according to their emetogenicity (i.e. their likelihood to send you to the bathroom to throw up).
The mechanism of CINV is not understood in its entirety. What we do know is that there are cells in the stomach and along the intestinal tract that release chemical messengers (neurotransmitters), specifically H-HT (serotonin), cholecystokinin and Substance-P, and those neurotransmitters can trigger the vagus nerve, leading to nausea and vomiting. There are also certain areas in your brainstem (i.e. the reptilian brain) that are specifically susceptible to substances released in response to chemotherapy.
Luckily there are some things you can do to combat this yucky side effect:
- Eat small portions. Try to be gentle on your stomach and have small snacks rather than big meals. This is especially important for those chemotherapy regimens that tend to have a delayed nausea/vomiting effect (Cyclophosphamide, we are talking to you!)
- Dry foods such as crackers and toast are good choices- fatty and sugary food can make nausea worse. Broth is another good choice to help with hydration and to get some electrolytes back into your system.
- Ginger is your new best friend! This small but mighty root contains gingerol and shogaol, which interact with the pathways we described above. There are ginger chews, ginger snaps, and the good old ginger ale, which can help quiet an upset stomach. Since high dose ginger in the form of tinctures or herbal remedies can lower platelet counts, we recommend staying with the minimally processed versions.
- Ask your doctor about medication. Your doctor might suggest pre-treating you with one or several medications in order to minimize nausea and vomiting after treatments, but they might also give you something to take at home on an as-needed basis. Be sure to report symptoms of nausea and vomiting- your medical providers need to know about these, in order to optimize your treatment! Ask also about the best times to take these medicines- Zofran and Compazine are common choices, and you want to take them an hour or so before you eat in order to get the best effect.
- Make sure you stay hydrated. It is easy to get dehydrated when your stomach is in a knot…. make sure you have some water or ginger tea in close proximity. Try to sip between meals as a large amount of water gurgling in your stomach during mealtime might contribute to the feeling of nausea.
- Peppermint can give relief- if you like the smell. Try putting a drop of peppermint oil on a tissue and inhale when you feel yucky.
- Breathe. Remember that we mentioned the involvement of the vagus nerve in the above section on how chemotherapy causes nausea? Diaphragmatic breathing activates the vagus nerve and stimulates the parasympathetic nervous system (think: relax, digest, calm down). Try inhaling deeply, holding for 3 seconds, then exhaling fully. Do this for 3 minutes whenever you feel nausea settling in. Stop if you feel dizzy or lightheaded. This is a great quick exercise to do when you feel anxious as well!
- Find your pressure point. In the Chinese tradition of acupressure, pressure point P6 sits right on the inside of your wrist. Place three fingers of one hand horizontally across your wrist. Now place your thumb right underneath the index finger. Press for 2-3 minutes, moving your thumb in a circle while doing so. While you do want to feel the pressure, do not press so hard that you have pain!